April 1, 2009
The widespread availability of highly active antiretroviral therapy (HAART) in high-income countries has greatly reduced deaths related to AIDS. HAART's benefits are so immense that researchers in these countries increasingly expect HIV positive people who do not have serious co-existing health conditions and who are engaged in their care and treatment to have near-normal life spans.
One potential side effect of some anti-HIV treatments is the loss of the fatty layer (subcutaneous fat) just under the skin -- a problem called lipoatrophy. This can affect any part of the body. However, lipoatrophy of the face can be particularly distressing because it can drastically change one's appearance. Although reparative therapy is possible, it is expensive and not generally subsidized by health care systems in high-income countries, with the exception of France and the UK.
Results from clinical trials in the late 1990s and early part of this century suggested that lipoatrophy was mostly linked to the use of a group of anti-HIV agents called thymidine analogues, especially d4T (stavudine, Zerit) and, to a lesser extent, AZT (zidovudine, Retrovir).
Now news comes from a third clinical trial that has found that exposure to ritonavir reduces the chance of fat wasting. The news from this study will likely spur more research with low-dose ritonavir to explore its impact on fat wasting.
Researchers in 10 countries in North America, South America, Europe and Africa recruited and randomly assigned 200 HIV positive volunteers to the following combinations of drugs:
All medicines were taken once daily by all study volunteers. None of the participants had previously used anti-HIV drugs and all of them knew which drugs they were receiving.
The average profile of participants at the start of the study was as follows:
Major ethno-racial grouping as described by the researchers was as follows:
The study lasted for two years. In addition to the routine assessment of blood samples, the researchers also took CAT and DEXA scans (low-dose X-rays) to help them determine the proportion of fat in the bodies of participants.
Both combinations used in the study were generally safe and effective.
There were three cases in people taking atazanavir-ritonavir in which the virus developed resistance to treatment vs. 10 cases in people taking atazanavir 400 mg.
Eight participants who were taking atazanavir-ritonavir and one who was taking atazanavir 400 mg left the study because of side effects -- mostly because of higher-than-normal levels of bilirubin in the blood. Bilirubin is a waste product that can discolour the skin and whites of the eyes when it builds up. Once bilirubin levels fall, this discolouration effect clears.
In total, 129 participants had DEXA scans taken at the start and end of the study two years later, divided as follows:
When reading these results, it is useful to bear in mind that all participants in this study received d4T -- notorious for its fat-wasting effect.
On average, scans reveled that the fatty layer under the skin had increased in thickness at the end of the study compared to pre-study levels as follows:
However, a different analysis reveals differences in gender -- women were more likely than men to have changes in their body fat. For instance, the average percent change in subcutaneous fat by gender in people who received atazanavir-ritonavir was as follows:
The equivalent figures for people who received atazanavir 400 mg were as follows:
The fat that is deep within the abdomen and wrapped around vital organs is called visceral fat. The quantity of this fat increased in both groups of the study by about 33%.
When the skin's fatty layer disappears in the arms and legs, limbs can appear skinnier and veins seem to bulge. Limb fat decreased to a significant degree only in people who received atazanavir 400 mg.
Another way to assess changes in limb fat is to look at changes that are large, such as a decrease of 20% or more. Using this metric, over the course of the study the team found the following:
This difference between study arms was statistically significant.
The intriguing finding from this study is that exposure to ritonavir apparently decreased the chance of losing subcutaneous fat. Moreover, people who took ritonavir and who lost fat lost less fat than people not taking ritonavir.
This is now the third clinical trial to find that ritonavir exposure may protect from fat loss.
The combination of nukes used in this study -- d4T and 3TC -- is not commonly used in high-income countries today chiefly because d4T is notorious for causing nerve damage, changes to body shape and abnormal lipid levels in blood. Instead, other combinations that have not been shown to cause fat wasting are used, such as:
It is possible that people using either of the above nuke combinations together with a protease inhibitor and ritonavir might be less likely to experience fat wasting than seen in studies where d4T was used, but this needs to be confirmed. Further research needs to be done to try to answer the following questions:
This latter question is particularly important, as HIV positive people will have to take HAART for many years, perhaps decades.
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.